Doctors say clot treatment advice key to US resuming Johnson & Johnson COVID-19 vaccines
WASHINGTON: Resuming the use of Johnson & Johnson's COVID-19 vaccine in the United States will require clear guidelines for the medical community ...
The Johnson & Johnson COVID-19 vaccine. (File photo: AP/Jessica Hill)19 Apr 2021 08:31PMShare this contentBookmarkWASHINGTON: Resuming the use of Johnson & Johnson's COVID-19 vaccine in the United States will require clear guidelines for the medical community on how to best treat patients that develop a rare type of blood clot, as well as alerting vaccine recipients to be aware of the telltale symptoms, according to heart doctors and other medical experts.
US health regulators recommended last week that use of the Johnson & Johnson vaccine be paused after, accompanied by low platelet levels, were reported in women following vaccination, out of about 7 million people who have received the shot in the United States.
AdvertisementAdvertisementA panel of expert advisers to US health agencies will meet later this week to determine whether the pause should continue, with a decision expected as early as Friday (Apr 23)."My estimate is that we will continue to use it in some form," Dr Anthony Fauci, chief medical adviser to President Joe Biden, said Sunday on NBC's Meet the Press. "I do think that there will likely be some sort of warning or restriction or risk assessment." headtopics.com
Scientists have yet to establish a direct link between the Johnson & Johnson vaccine and the unusual blood clots, which have also been identified among a tiny fraction of people who received AstraZeneca's COVID-19 vaccine outside of the United States. It is not clear how long it would take to determine whether the vaccines cause such symptoms.
AdvertisementAdvertisementIn the meantime, however, scientists say that both vaccines remain important tools to help combat a coronavirus pandemic that has killed more than 3 million people globally. The key will be communicating to doctors and patients how to look out for a"one-in-a-million" side effect.
"It made sense to pause it," said Dr Rishi Mehta, associate medical director of inpatient operations at Keck Hospital at the University of Southern California in Los Angeles, referring to use of the Johnson & Johnson vaccine."We should say: 'Listen the side effects are rare, but there is a potential for you to get them and these are what you should look out for' ... We are talking about headaches, abdominal pain, confusion."
The American Heart Association on Friday said other potential symptoms, which could occur up to two weeks after vaccination, are blurry vision, fainting, sensory changes, seizures, leg pain or shortness of breath.AdvertisementDoctors will also need to be vigilant when it comes to treatment. Cases identified so far are of cerebral venous sinus thrombosis (CVST), or blood clots in the brain's veins, rather than in the arteries, which is the case for most strokes. headtopics.com
READ: Europe scrambles as Johnson & Johnson COVID-19 vaccine delay deals another blowThe US Food and Drug Administration (FDA) has said patients who exhibit clot-related symptoms after receiving the Johnson & Johnson vaccine should not be given heparin, a blood thinner that is widely used to treat clotting disorders, at least until additional testing to determine whether they have low platelet counts.
The rare combination of clotting and low platelets signals a condition called heparin-associated thrombocytopenia, and giving heparin can cause harm.The FDA warned healthcare providers that use of heparin in these cases could even be fatal and advised them to strongly consider non-heparin anticoagulants and high-dose intravenous immune globulin (IVIG) instead.
"You would need to do a few tests with anyone who has symptoms like this, and based on those tests, you would be reasonably positioned to treat without putting the person at risk," Dr Jeffrey Berger, a cardiologist focused on blood clotting disease at New York University.
According to details published in the New England Journal of Medicine on Friday, a 48-year-old woman who had the Johnson & Johnson shot was transferred to the University of Nebraska Medical Center after being diagnosed with extensive blood clotting, or thrombosis. headtopics.com
She was treated with heparin, but her condition worsened and she was switched to a different anticoagulant and IVIG. The patient remained critically ill at the time of the report."If they give heparin they can make matters worse, so that's a good reason to call the attention to this," Fauci, director of the National Institute for Allergy and Infectious Diseases, told Reuters.
Doctors said the pause in Johnson & Johnson vaccinations allows time for hospital systems to update their own recommendations."It's certainly a very serious condition, but there are recommendations for treatment," said Dr Annabelle de St Maurice, infectious disease specialist, University of California at Los Angeles.
"Prior to this, someone who had the vaccine and had a headache, our first idea wouldn't be to consider CVST and order the labs and imaging to assess that." Read more: CNA »
1.8 million people have received at least one dose of COVID-19 vaccine: Health minister
A total of 1.2 million people have completed the full vaccination regimen, says Mr Gan Kim Yong.
In Covid-hit India, a 26-year-old doctor decides who lives and who diesIt sux to be this 26 yr old doctor in India. Real life Death Note
In COVID-hit India, a 26-year-old doctor decides who lives and who diesNEW DELHI (Reuters) -Rohan Aggarwal is 26 years old. As India's healthcare system teeters on the verge of collapse during a brutal second wave of the novel coronavirus, Aggarwal makes those decisions during a 27-hour workday that includes a grim overnight shift in charge of the emergency room at his New Delhi hospital. Everyone at Holy Family Hospital – patients, relatives and staff – knows there aren't enough beds, not enough oxygen or ventilators to keep everyone who arrives at the hospital's front gates alive. Crazy times, vaccine immunity needs speed, and the people who kept flights open to save airlines, should be in the dock
Vaccinated American doctor dies after travelling to India to help with Covid, say reportsDr Rajendra Kapila, 81, was an infectious disease expert at New Jersey’s Rutgers University. He died in a Delhi hospital on 28 April after several weeks of treatment for COVID-related complications.
Australia doctor defies distance to aid Indian relatives hit by COVID-19SYDNEY: Living half a world away from coronavirus-stricken Indian relatives, Sydney doctor Yadu Singh has beat back his frustration at being ...
Fully vaccinated nurse at Tan Tock Seng Hospital tests positive for Covid-19; doctor and 3 patients ‘preliminarily positive’I believe the doctor would also have been vaccinated as they are considered frontliners? Scary isn't it to think that you can still be infected even after you're fully vaccinated? Just horrible 😱 The nurse had developed a cough, sore throat and body aches on April 27 and sought medical treatment at the hospital. Her test result came back positive for Covid-19 infection on the same day, and she was warded at NCID.